Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Grand Rapids, MI

April 10, 2017Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 10, 2017, 8:11 PM EDT for Kent County, Michigan. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 8:11 PM EDT (00:11 UTC)
Expired
Apr 10, 2017, 8:45 PM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 5 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 8:35 PM EDTTSTM WND DMG3 Nnw Freeport, MITREES AND POWER LINE REPORTED DOWN SOUTH OF ALTO AREA.
Apr 10, 8:36 PM EDTTSTM WND DMG3 Nnw Freeport, MIUPDATED: KENT COUNTY SAR REPORTS BARN DESTROYED ON 92ND STREET. DAMAGE ASSOCIATED WITH TORNADIC DEBRIS SIGNATURE SEEN ON RADAR. TREES REPORTED BLOCKING 92ND STREET BETWEEN WINGEIER AND FREEPORT AVE.
Apr 10, 8:36 PM EDTTSTM WND DMG3 Nnw Freeport, MIKENT COUNTY SAR REPORTS BARN DESTROYED ON 92ND STREET. DAMAGE ASSOCIATED WITH TORNADIC DEBRIS SIGNATURE SEEN ON RADAR.
Apr 10, 8:38 PM EDTTORNADO3 Nnw Freeport, MIEF1 TORNADO CONFIRMED FROM DAMAGE SURVEY. PATH LENGTH 5.25 MILES. PATH WIDTH 220 YARDS. PEAK WINDS ESTIMATED AT 90 MPH. DOZENS OF LARGE TREES DOWN AND SIGNIFICANT DAMAGE TO OUTBUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:48 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KGRR 110011
SVRGRR
MIC081-110045-
/O.NEW.KGRR.SV.W.0003.170411T0011Z-170411T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
811 PM EDT MON APR 10 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southern Kent County in southwestern Michigan...

* Until 845 PM EDT.

* At 811 PM EDT, a severe thunderstorm was located near Byron 
  Center, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grand Rapids...        Lowell...              Wyoming...
  Kentwood...            Caledonia...           Forest Hills...
  Grandville...          Ada...                 Dutton...
  Cutlerville...         Alto...                Alaska...
  Byron Center...        Cascade...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4289 8578 4300 8531 4277 8531 4277 8578
TIME...MOT...LOC 0011Z 258DEG 45KT 4281 8571 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
1 follow-up statement
046 
WWUS53 KGRR 110026
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
826 PM EDT MON APR 10 2017

MIC081-110045-
/O.CON.KGRR.SV.W.0003.000000T0000Z-170411T0045Z/
Kent MI-
826 PM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN KENT COUNTY...

At 825 PM EDT, a severe thunderstorm was located near Caledonia,
moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Grand Rapids...        Lowell...              Wyoming...
Kentwood...            Caledonia...           Forest Hills...
Ada...                 Dutton...              Alto...
Alaska...              Cascade...             Cutlerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 8569 4300 8531 4277 8531 4277 8561
TIME...MOT...LOC 0025Z 258DEG 45KT 4285 8546 

HAIL...<.75IN
WIND...60MPH
 
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:45 PM EDT, 26 minutes earlier.

Area forecast discussion, Apr 10, 7:45 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
745 PM EDT Mon Apr 10 2017

LATEST UPDATE...
Mesoscale Discussion/Aviation

.MESOSCALE DISCUSSION...
Issued at 745 PM EDT Mon Apr 10 2017

The area of convection just ahead of the surface low has developed
a warm front / cold front look to it. The strongest storms area
just ahead of the surface wave, just north of the warm front. The
cells are moving largely to the east but are developing to the
southeast. Seems the strongest cells will largely move east more
or less) near or just south of I-96 over between now and 10 pm.
The effective shear has increased to near 60 knots near and south
of the warm front so the storms near the front will have to be
watched.

&&

.SYNOPSIS...
Issued at 253 PM EDT Mon Apr 10 2017

Showers and thunderstorms...some strong to severe...will move
through West Michigan this evening. Cooler and drier weather is
expected Tuesday into Wednesday...with another chance of rain on
Thursday. Warmer temperatures are expected Friday into the weekend
with rain chances also increasing from Friday night through early
Sunday.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 253 PM EDT Mon Apr 10 2017

Immediate concern is impact of convection tonight.  Radar indicates
showers and thunderstorms over Illinois moving to the northeast.
Short range models are in good agreement moving the showers and
thunderstorms through the forecast area by 06Z. Precipitable water
values are well above normal...just over an inch on the 12Z DTX
sounding. Models show values increasing to between 1.25 and 1.5
inches as the system moves through this evening. Ground moisture
is still high from the rainfall event last Wednesday. While heavy
rainfall will accompany the stronger storms...do not think that
the coverage or duration will be enough to warrant a flood watch
headline. Thanks to DTX and APX for coordination on this issue.

May see some light rain across northern sections in the wrap
around early Tuesday. Will maintain low chance pops for the first
part of Tuesday...before 18Z. Dry weather is then expected
Wednesday...with another weather maker approaching late Wednesday
night into Thursday. Trend has been for the system to weaken as it
moves east...so will continue to advertise rain but expect
amounts to be on the light side.

.LONG TERM...(Thursday through Monday)
Issued at 253 PM EDT Mon Apr 10 2017

Rain chances will increase once again late Friday night as strong
warm advection redevelops over the region. Expect significant
chances for rain to continue through Sunday afternoon when a cold
front moves through...ushering in a drier and cooler airmass for
the first part of the upcoming work week. Rain chances will
increase again by Tuesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 745 PM EDT Mon Apr 10 2017

The area of convection tracking east with and just ahead of the
main surface low (which is just ahead of the developing upper low)
will track east across the TAF sites between now and 10 pm. The
I-96 TAF sites will have a more continuous rain event than those
along I-94 but even there they should get the convection with the
cold front. I did not put gusty winds in the TAF for the storms
but it is not out of the question.

Behind the convection we have a large area of low clouds that will
move in behind the rain area so I would expect IFR cigs at most of
the TAF sites between 09z and 18z. Conditions should improve
slowly after that.

&&

.MARINE...
Issued at 253 PM EDT Mon Apr 10 2017

Small Craft Advisory continues in effect this evening. Latest
guidance suggests a continued weakening trend in wave heights and
wind speeds...so will maintain the advisory through this evening
but expect it to be allowed to expire.  East to southeast wind
develops Wednesday through Thursday...but wave activity will not
increase significantly in the nearshore.

&&

.HYDROLOGY...
Issued at 253 PM EDT Mon Apr 10 2017

Minor river flooding is ongoing across Southwest Lower Michigan. The
Grand River in Comstock Park is the only site at, or expected to
reach, moderate flood levels. The river should continue in moderate
flood through Tuesday. Most sites have crested or are cresting and
should fall into tonight. Showers and thunderstorms today and
tonight should produce up to an inch of rain. However if multiple
storms move over the same area, locally heavy rain is possible.
The rain from these storms should not be a problem, unless they
track over a river basin.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 10 PM EDT this evening for LMZ844>849.

&&

MESOSCALE...WDM
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...WDM
HYDROLOGY...63
MARINE...MWS
Hazardous weather outlook, Apr 10, 11:07 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1107 AM EDT Mon Apr 10 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1107 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible between 400 pm and
Midnight. The storms will be capable of damaging winds, large hail
to around 1 inch in diameter and locally heavy rain. An isolated
tornado cannot be ruled out either.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid afternoon through midnight.

LMZ844>849-110830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1107 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will pose a hazard to smaller craft today. Winds
and waves will be locally higher in and near thunderstorms.

Morning storms have exited, but more storms are in the forecast from
mid afternoon through this evening. Wind gusts in excess of 35
knots, large hail and cloud to water lightning strikes are all
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid afternoon through
midnight.

Meade

In the hours before

Local storm report, Apr 10, 4:28 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
428 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 W MCDONALD            42.26N 86.19W
04/10/2017  M0.25 INCH       VAN BUREN          MI   AMATEUR RADIO

            PEA SIZE HAIL FELL FOR ABOUT ONE MINUTE NEAR
            THE JUNCTION OF CR-376 AND 66TH ST.

&&

JAM
Local storm report, Apr 10, 4:56 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 WSW PARCHMENT         42.32N 85.59W
04/10/2017  M0.25 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            PEA SIZE HAIL FELL FOR LESS THAN ONE MINUTE.

&&

JAM
Special weather statement, Apr 10, 7:47 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
747 PM EDT MON APR 10 2017

MIZ064-110015-
Allegan MI-
747 PM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY...

At 746 PM EDT, Doppler radar was tracking a thunderstorm between
Holland and Fennville, moving east at 45 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Holland...             Fennville...           Dorr...
Hamilton...            Hopkins...             Burnips...
Overisel...

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern Michigan.

LAT...LON 4276 8615 4277 8578 4277 8571 4261 8568
      4259 8617
TIME...MOT...LOC 2346Z 258DEG 40KT 4262 8613

CAS
Local storm report, Apr 10, 7:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
756 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     2 NE HOLLAND            42.80N 86.08W
04/10/2017  E45 MPH          OTTAWA             MI   TRAINED SPOTTER

            SPOTTER REPORTED A SHELF CLOUD RUNNING AHEAD
            OF A LINE OF STORMS THAT RESULTED IN 40-45
            MPH WIND GUSTS. SMALL LIMBS WERE DOWN, BUT
            NOTHING SIGNIFICANT/SEVERE WAS OBSERVED.

&&

JAM
Special weather statement, Apr 10, 8:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
802 PM EDT MON APR 10 2017

MIZ056-057-110030-
Ottawa MI-Kent MI-
802 PM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 50 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Grand Rapids...        Lowell...              Wyoming...
Kentwood...            Walker...              East Grand Rapids...
Hudsonville...         Caledonia...           Forest Hills...
Jenison...             Grandville...          Ada...
Dutton...              Cutlerville...         Jamestown...
Alto...                Alaska...              Byron Center...
Cascade...

A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central and southwestern Michigan.

LAT...LON 4288 8595 4302 8531 4277 8531 4277 8593
      4278 8593
TIME...MOT...LOC 0001Z 258DEG 44KT 4278 8583

CAS
Local storm report, Apr 10, 8:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 W KENTWOOD            42.88N 85.61W
04/10/2017  E0.25 INCH       KENT               MI   AMATEUR RADIO

            INTERSECTION OF 44TH AND BRETON.

&&

TJT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:02 PM EDTSpecial Weather StatementGRRKent28 min
Apr 10, 8:03 PM EDTAreal Flood AdvisoryGRRAllegan, Kent, Ottawa6 hr
Apr 10, 8:26 PM EDTSpecial Weather StatementGRRBarry34 min
Apr 10, 8:34 PM EDTSpecial Marine WarningGRR26 min
Apr 10, 8:37 PM EDTTornado WarningGRRIonia, Kent23 min
Apr 10, 8:47 PM EDTSevere Thunderstorm WarningGRRAllegan28 min
Apr 10, 9:03 PM EDTAreal Flood AdvisoryGRRClinton, Gratiot, Ionia6 hr
Apr 10, 11:00 PM EDTRiver Flood WarningGRRClinton5 days
Apr 10, 11:46 PM EDTRiver Flood WarningGRRKent50 hr
Apr 10, 11:46 PM EDTRiver Flood WarningGRRKent50 hr
Apr 11, 12:31 AM EDTRiver Flood AdvisoryGRRKalamazoo3 days
Apr 11, 12:31 AM EDTRiver Flood AdvisoryGRRIngham37 hr
Apr 11, 1:59 AM EDTRiver Flood AdvisoryGRRCalhoun42 hr
Apr 11, 10:25 AM EDTRiver Flood AdvisoryGRRKalamazoo36 hr
Apr 11, 4:25 PM EDTRiver Flood AdvisoryGRRIonia29 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.